Most doctors are unaware of this relationship and spend a great deal of time in considering other more familiar causes of this chronic process including allergy and autoimmune mechanisms. The drug Amiodarone, commonly used as an anti-arrthymic, also is known to cause this reaction, believed now to be due to the induction of mitochondrial mutations. Dr. Golomb points at this same mechanism of mitochondrial mutation as the most likely mechanism involved in statin effect as well.
Mitochondria are our ultimate source of energy and play the role of front-line warriors in this never ending task of extracting the oxygen necessary for survival while at the same time attempting to exist unharmed in the highly oxidative danger zone where blood oxygen is transferred from the blood stream and utilized for physiological purposes.
Without sufficient CoQ10 the rapid oxidation and free radical production cause serious mutations of the mitochondria in a relatively short time. A number of carefully done studies have shown that shortly after statin therapy has begun, there occurs a rapid fall-off in CoQ10 levels in both tissue and blood. Deprived of their CoQ10 protection, these mitochondria rapidly change their character and often become the enemy as in chronic interstitial pneumonitis.
Interesting that the drug Amiodarone, widely used to help control irregular heart beats, can cause this same effect, illustrating the immense complexity of our body systems and how little even the most diligent researchers really know about the full effect on the body when therapeutic drugs are first used.
Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor